Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 15, 2014, 4:25 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2014, 4:25 PM MDT (22:25 UTC)
- Expired
- Jul 15, 2014, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
162
WGUS54 KMAF 152225
FFWMAF
NMC015-160115-
/O.NEW.KMAF.FF.W.0032.140715T2225Z-140716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM MDT TUE JUL 15 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 715 PM MDT
* AT 416 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A THUNDERSTORM 16 MILES SOUTHWEST OF SEVEN
RIVERS...OR 26 MILES WEST OF CARLSBAD...MOVING SOUTHEAST AT 15
MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
STATE HIGHWAY 137 WEST OF THE INTERSECTION WITH U.S. 285...
COUNTY ROAD 28 WEST OF SEVEN RIVERS...
COUNTY ROADS 400...401...AND 404...
ROCKY ARROYO WATERSHED ABOVE BRANTLEY LAKE STATE PARK...
SOUTH SEVEN RIVERS WATERSHED ABOVE BRANTLEY LAKE STATE PARK...
LAT...LON 3261 10459 3261 10442 3258 10442 3250 10437
3243 10444 3242 10447 3237 10448 3237 10455
3234 10455 3234 10462 3232 10469 3244 10480
3261 10469
$$1 follow-up statement
990
WGUS74 KMAF 160025
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM MDT TUE JUL 15 2014
NMC015-160035-
/O.CAN.KMAF.FF.W.0032.000000T0000Z-140716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
625 PM MDT TUE JUL 15 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL EDDY
COUNTY...
AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3261 10459 3261 10442 3258 10442 3250 10437
3243 10444 3242 10447 3237 10448 3237 10455
3234 10455 3234 10462 3232 10469 3244 10480
3261 10469
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:41 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 15, 1:41 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT Tue Jul 15 2014 .DISCUSSION... Currently, there are showers and thunderstorms across the Davis Mountains and surrounding area as well as some light showers across the Western Low Rolling Plains. This is a result of a shortwave moving over the region on the backside of a broad upper trough that is centered over the Great Lakes region. Temperatures are cooler today as a result of a boundary moving through the area with east to northeast winds on the backside of a surface high over the Central/Southern Plains. Another shortwave will move into the northern CWA tonight as the boundary moves to the south, so showers are expected to continue into the overnight hours. A shortwave will be over the area on Wednesday so more scattered showers and thunderstorms with moderate rainfall are expected. Bulk shear and CAPE values will be higher across the northern and eastern CWA so an isolated severe storm or two cannot be ruled out. Despite the scattered rain and cloud cover across the area, temperatures are expected to warm up on Wednesday due to an intensifying surface trough. An additional shortwave on the backside of the upper trough will move over the area on Thursday with a cold front moving into the area Thursday as well. Temperatures will warm up in advance of the front, but there is some uncertainty with how warm it will get. The shortwave and front will allow for more rain and storms to develop across the CWA on Thursday with the lift remaining over the region. Moderate rainfall amounts are again expected. A few severe storms are possible this day along and near the front. On Friday, the upper trough and associated shortwaves will move east of the region with the area of convection moving south toward the Rio Grande by Friday evening. An upper ridge will begin building over the central conus on Saturday with areas of convection being confined to the higher terrain of West Texas and southeast New Mexico. Temperatures are also expected to warm up into the mid 90s to triple digits beginning Saturday. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 70 93 72 93 / 40 30 40 40 BIG SPRING TX 72 93 74 93 / 30 30 40 40 CARLSBAD NM 69 96 70 94 / 30 30 40 30 DRYDEN TX 76 98 77 99 / 20 20 20 40 FORT STOCKTON TX 72 96 74 97 / 20 30 30 40 GUADALUPE PASS TX 66 88 68 88 / 40 30 40 40 HOBBS NM 68 92 68 92 / 40 30 40 30 MARFA TX 62 88 64 90 / 30 40 40 40 MIDLAND INTL AIRPORT TX 71 94 73 95 / 30 30 40 40 ODESSA TX 71 93 73 94 / 30 30 40 40 WINK TX 71 97 74 99 / 30 30 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/80
Hazardous weather outlook, Jul 15, 12:57 PM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT TUE JUL 15 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 157 PM CDT TUE JUL 15 2014 /1257 PM MDT TUE JUL 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN INTO THE LOWER TRANS PECOS THIS AFTERNOON AND EVENING, WITH MORE ISOLATED STORMS OVER THE PERMIAN BASIN. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY AND WEDNESDAY NIGHT. STRONG STORMS WILL AGAIN BE POSSIBLE, WITH GUSTY WINDS NEAR 50 MPH AND LOCALLY HEAVY RAINFALL. HOWEVER, A SEVERE STORM OR TWO CAPABLE OF PRODUCING HAIL AND STRONG WINDS CANNOT BE RULED OUT, ESPECIALLY OVER THE PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 15, 1:30 PM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT TUE JUL 15 2014
TXZ074-080-152030-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
230 PM CDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 330 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 16 MILES EAST OF VALENTINE AT 229
PM CDT...MOVING SOUTHWEST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...HEAVY RAIN FALL...DEADLY LIGHTNING AND SMALL
HAIL ARE POSSIBLE WITH THIS STORM.
LAT...LON 3067 10409 3041 10430 3056 10452 3078 10441
3081 10416
TIME...MOT...LOC 1929Z 064DEG 14KT 3066 10426Special weather statement, Jul 15, 4:23 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT TUE JUL 15 2014
TXZ075-152245-
PECOS-
523 PM CDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL PECOS COUNTY UNTIL 545 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED IN OPEN COUNTRY
OF SOUTH CENTRAL PECOS COUNTY...10 MILES SOUTHEAST OF SIERRA MADERA
AT 522 PM CDT...MOVING SOUTH AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3043 10258 3024 10280 3040 10295 3053 10289
3059 10279
TIME...MOT...LOC 2222Z 317DEG 5KT 3046 10280Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.